Illicit drug overdose deaths in the province continue to rise - InfoNews

Current Conditions

Cloudy
2.4°C

Illicit drug overdose deaths in the province continue to rise

Image Credit: Shutterstock
August 04, 2017 - 11:51 AM

The number of illicit drug overdose deaths in the province has had a sharp increase this year, up 88 per cent compared to the same time period last year.

The B.C. Coroners Service has released numbers for illicit drug overdose deaths for the month of June, which shows 111 people died from a suspected overdose that month, an average of 3.7 deaths per day.

That's a 61 per cent increase compared to June last year. At least 780 people have died from suspected overdoses this year, compared to 414 at this time last year. Nearly three-quarters of all illicit drug deaths involved people between the ages of 30 and 59 years old. Four out of five people who died were men.

There have been no deaths at any supervised consumption site or drug overdose prevention site, but nearly 60 per cent of overdose deaths happened in private residences. About 90 per cent occurred inside.

"While it's a relief to see the lowest number of deaths for any month to date in 2017, we are still seeing a significant increase in illicit drug overdose deaths compared even with this time last year and are continuing to lose loved and valued members of our communities at a tragic rate," Chief Coroner Lisa Lapointe said in a news release. "The drug supply is unsafe and anyone using illicit drugs is at high risk for overdose. I urge anyone using drugs, whether casually or regularly, not to use alone."

Between January and May of this year, 78 per cent of illicit drug deaths had fentanyl detected, the B.C. Coroners Service says.

In the Interior Health Authority so far this year, 80 people have died of suspected fentanyl-related overdoses, compared to 115 for all of 2016.

In Kamloops so far this year, there have been 22 fatal overdoses, compared to 42 for all of 2016. There have been 46 overdose deaths in Kelowna so far this year compared to 48 for all of 2016. Fatal drug overdose numbers are not available for Vernon and Penticton.

People who are around someone who has used drugs are advised that heavy snoring and being unable to awake the person are signs of respiratory distress caused by an overdose. Call 911 immediately if you see these symptoms. New federal legislation provides immunity from simple possession charges for anyone who calls 911 during a suspected overdose.

For more information and stories on fentanyl, go here.

To catch up on the drug overdose crisis, go here.


To contact a reporter for this story, email Ashley Legassic or call 250-319-7494 or email the editor. You can also submit photos, videos or news tips to the newsroom and be entered to win a monthly prize draw.

We welcome your comments and opinions on our stories but play nice. We won't censor or delete comments unless they contain off-topic statements or links, unnecessary vulgarity, false facts, spam or obviously fake profiles. If you have any concerns about what you see in comments, email the editor in the link above. 

News from © InfoTel News Ltd, 2017
InfoTel News Ltd

  • Popular kelowna News
  • Comments
View Site in: Desktop | Mobile